Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 95, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 10, 2014, 3:41 PM EDT for Centre County, Huntingdon County, Pennsylvania. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2014, 3:41 PM EDT (19:41 UTC)
- Expired
- Jul 10, 2014, 4:30 PM EDT
- In force
- 49 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Centre County, PA, Huntingdon County, PA
The radar
The State College radar (KCCX), 31 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 3:51 PM EDT | HAIL 1 | Pine Grove Mills, PA | ACCUWEATHER EMPLOYEE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
400
WUUS51 KCTP 101941
SVRCTP
PAC027-061-102030-
/O.NEW.KCTP.SV.W.0095.140710T1941Z-140710T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
341 PM EDT THU JUL 10 2014
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA...
SOUTH CENTRAL CENTRE COUNTY IN CENTRAL PENNSYLVANIA...
* UNTIL 430 PM EDT
* AT 341 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER
PINE GROVE MILLS...AND MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
PINE GROVE MILLS...RAMBLEWOOD...MCALEVYS FORT...WHIPPLE DAM STATE
PARK AND ROCK SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
LAT...LON 4072 7798 4078 7789 4071 7769 4068 7770
4068 7769 4064 7773 4061 7779
TIME...MOT...LOC 1941Z 301DEG 15KT 4074 7790
$$
DEVOIR1 follow-up statement
738
WWUS51 KCTP 102005
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
405 PM EDT THU JUL 10 2014
PAC027-102010-
/O.CAN.KCTP.SV.W.0095.000000T0000Z-140710T2030Z/
CENTRE PA-
405 PM EDT THU JUL 10 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CENTRE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4072 7788 4074 7784 4074 7782 4072 7778
4073 7773 4071 7769 4070 7770 4069 7770
4068 7769 4061 7779
TIME...MOT...LOC 2000Z 301DEG 15KT 4070 7781
$$
PAC061-102030-
/O.CON.KCTP.SV.W.0095.000000T0000Z-140710T2030Z/
HUNTINGDON PA-
405 PM EDT THU JUL 10 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN HUNTINGDON COUNTY...
AT 400 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR WHIPPLE
DAM STATE PARK...MOVING SOUTHEAST AT 15 MPH.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN HUNTINGDON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 4072 7788 4074 7784 4074 7782 4072 7778
4073 7773 4071 7769 4070 7770 4069 7770
4068 7769 4061 7779
TIME...MOT...LOC 2000Z 301DEG 15KT 4070 7781
$$
DEVOIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:59 PM EDT, 42 minutes earlier.
Area forecast discussion, Jul 10, 2:59 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 259 PM EDT THU JUL 10 2014 .SYNOPSIS... A PERSISTENT UPPER LEVEL TROUGH OVER THE GREAT LAKES WILL DAMPEN AS IT CROSSES THE NEW ENGLAND STATES INTO THE WEEKEND...WITH A WEAKENING QUASI-STATIONARY FRONT TRAILING SOUTHWARD ALONG THE MID ATLANTIC COAST. DESPITE THE INFLUENCE OF HIGH PRESSURE AT THE SURFACE...THE AREA WILL REMAIN VULNERABLE TO ISOLATED SHOWERS AND THUNDERSTORMS INTO THE FIRST PART OF THE WEEKEND. A SERIES OF REINFORCING COLD FRONTS WILL PROVIDE SEVERAL OPPORTUNITIES FOR RAINFALL THROUGH EARLY NEXT WEEK...WHILE HELPING TO CARVE OUT A HIGHLY ANOMALOUS UPPER TROUGH AND BONAFIDE POLAR VORTEX ACROSS SOUTHEASTERN CANADA AND THE UPPER GREAT LAKES. && .NEAR TERM /THROUGH TONIGHT/... LATEST RADAR IMAGERY SHOWS ISOLATED SHOWERS/STORMS DEVELOPING ACROSS THE REGION WHICH LAYS MAINLY NORTH OF YESTERDAYS COLD FRONT PASSAGE BUT SFC ANALYSIS SHOWS A STILL MOIST LOWER AIR MASS. DEVELOPMENT IS BEING AIDED BY SHORTWAVE/JETSTREAK ROUNDING THE BASE OF THE UPPER TROF OVER THE OHIO VALLEY. LIGHT AND VARIABLE SFC WINDS AND RELATIVELY WEAK WINDS THROUGH JUST ABOVE 850MB ARE CAUSING THE STORMS TO MOVE SLOWLY EAST. WITH SLOW MOVEMENT AND SFC DEWPOINTS IN THE MID 60S...HAVE ADDED MENTION OF HEAVY RAIN TO ZONES/GRIDS. ACTIVITY SHOULD REMAIN ISOLATED TO SCATTERED GIVEN LACK OF LARGER SCALE FORCING MECHANISM...SO WILL HOLD OFF A FLOOD WATCH AT THIS POINT. A SHOWER OR TWO MAY LINGER OVER THE SRN ZONES PAST SUNSET...BUT HIGH PRESSURE WILL DOMINATE FOR THE MOST PART WITH CLEARING AND PATCHY VALLEY FOG DEVELOPING OVERNIGHT AND INTO EARLY FRIDAY MORNING. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... VERY LITTLE CHANGE IN THE OVERALL PATTERN EXPECTED INTO DAY 2 WITH EVEN WEAKER FORCING ALOFT DUE TO DAMPENING OF UPPER TROUGH. EXPECT BULK OF PCPN TO REMAIN CONFINED TO ERN NC/VA TO THE DELMARVA NEAR Q-STNRY FRONT AND HI MSTR PWS AXIS. STILL CAN NOT RULE OUT AN ISOLD SHRA/TSTM DURING THE AFTN OVER ERN PORTIONS OF THE CWA BUT POPS WILL BE BARELY MENTIONABLE/AOB 20 PCT. TEMPS SHOULD EDGE A LITTLE WARMER THAN TODAY. STG WAA UPSTREAM OVER THE GRT LKS/OH VLY WILL LKLY BRING SOME MID-HIGH CLOUDS INTO WRN SXNS BY 12Z SAT. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... THE AREA SHOULD BE IN MORE OF A RETURN FLOW REGIME BY SAT AS THE SFC HIGH SLIPS OFF THE EAST COAST. SIMILAR TO DAYS 1 AND 2..STILL CANT RULE OUT AN ISOLD SHRA/TSTM IN SPOTS WHILE MOST AREAS STAY DRY. STALLED FRONT ALONG THE SOUTHEAST COAST SHOULD PIVOT BACK NWD AS WARM FRONT SAT NGT INTO EARLY SUNDAY WITH S-SWLY LLJ INC LLVL MSTR FLUX THRU THE UPPER OH VLY INTO WRN PA IN ADVANCE OF LEAD SHORTWAVE ENERGY AND ASSOCD SFC COLD FRONT MOVG SEWD ACRS THE GRT LKS-MIDWEST. AMPLIFICATION OF THE UPPER PATTERN BEGINS EARLY NEXT WEEK WITH A MODEL CONSENSUS GENERALLY INDICATING A FRONTAL PCPN AXIS SHIFTING SEWD THRU THE GRT LKS/OH VLY REGIONS INTO CENTRAL PA SUN-MON. ALTHOUGH PREDICTABILITY IS TOO LOW ATTM...A SEVERE WX THREAT SHOULD SPREAD SEWD IN TIME FROM THE UPPER MIDWEST/GRT LKS/OH VLY INTO THE MID ATLC AND NORTHEAST STATES...ALONG SRN PERIPHERY OF STRONGER WINDS/CYC FLOW ALOFT AND SEVERAL REINFORCING COLD FRONTAL SURGES ASSOCIATED WITH THE AMPLIFYING SYNOPTIC UPPER TROUGH. EACH COLD FRONTAL SURGE WILL PROVIDE AN OPPORTUNITY FOR SHOWERS/TSTMS THROUGH AT LEAST TUESDAY. THE HIGHLY ANOMALOUS AMPLIFICATION OF THE LARGE SCALE PATTERN IS A VIRTUAL LOCK BY THE END OF THE PERIOD AS INDICATED BY ALL MEDIUM RANGE GLOBAL NUMERICAL MODELS AND ENSEMBLE SYSTEMS. THIS WELL- ADVERTISED HIGH MERIDIONAL EVENT WILL FEATURE A FULL-LATITUDE RIDGE AND SEARING HEAT OUT WEST...NOT BE BE OUTDONE BY THE RETURN OF THE POLAR VORTEX IN THE EAST OVER QUE/ONT AND THE UPPER GREAT LAKES. CONSIDERING THE MAGNITUDE OF THE UPPER LEVEL TROUGH WITH 500MB STANDARDIZED ANOMALIES ON THE ORDER OF -3 TO -4SD IN BOTH THE DETERMINISTIC GLOBAL MODELS AND THEIR RESPECTIVE ENSEMBLE MEANS...CONFIDENCE IN A PERIOD OF BELOW AVG TEMPS /DURING WHAT IS CLIMATOLOGICALLY THE HOTTEST TIME OF THE YEAR/ IS VERY HIGH FROM TUE-THU OF NEXT WEEK. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... SCATTERED SHRA/TSRA DEVELOPING ACROSS THE REGION INTO EARLY EVENING COULD PRODUCE TEMPORARY REDUCTIONS IN CIGS AND VSBYS AT MOST AIRFIELDS. KBFD LOOKS LIKE IT WILL REMAIN VFR. CLEARING SKIES THIS EVENING AND A LIGHT WIND WILL PROMOTE PATCHY FOG LATER THIS EVENING AND OVERNIGHT...ESP WHERE RAIN FALLS LATER TODAY. HIGH PRESSURE SHOULD SUPPORT WIDESPREAD VFR CONDS FRIDAY AND SAT WITH A LINGERING SLIGHT CHANCE OF AFTERNOON SHOWERS AND AREAS OF NIGHTTIME FOG...ESP OVER SRN AIRFIELDS. UPPER LOW MOVING INTO THE NORTHEAST LATE THIS WEEKEND WILL LEAD TO UNSETTLE CONDS. OUTLOOK... FRI-SAT...PATCHY AM FOG POSSIBLE. SUN-TUE...BRIEF...MAINLY PM...THUNDERSTORM IMPACTS POSSIBLE. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...STEINBUGL NEAR TERM...GARTNER SHORT TERM...GARTNER/STEINBUGL LONG TERM...STEINBUGL AVIATION...FITZGERALD/GARTNER
Hazardous weather outlook, Jul 10, 4:31 AM EDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 431 AM EDT THU JUL 10 2014 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-110845- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 431 AM EDT THU JUL 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 10, 3:29 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
329 PM EDT THU JUL 10 2014
PAZ019-102015-
SOUTHERN CENTRE PA-
329 PM EDT THU JUL 10 2014
...A STRONG THUNDERSTORM IS AFFECTING THE AREA...
AT 328 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PARK FOREST VILLAGE...MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
PARK FOREST VILLAGE AROUND 330 PM EDT.
STATE COLLEGE...LEMONT AND HOUSERVILLE AROUND 340 PM EDT.
BOALSBURG AND PLEASANT GAP AROUND 350 PM EDT.
CENTRE HALL AROUND 400 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE UNIVERSITY PARK
AIRPORT...TUSSEY MOUNTAIN SKI AREA...PENNSYLVANIA MILITARY MUSEUM AND
PENNSYLVANIA STATE UNIVERSITY.
THIS INCLUDES INTERSTATE 99 BETWEEN MILE MARKERS 67 AND 77.
LAT...LON 4073 7772 4072 7774 4074 7782 4077 7798
4085 7798 4087 7758 4076 7759 4075 7764
4072 7771
TIME...MOT...LOC 1928Z 274DEG 21KT 4080 7794
DEVOIRSpecial weather statement, Jul 10, 3:38 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
338 PM EDT THU JUL 10 2014
PAZ026-027-102015-
MIFFLIN PA-HUNTINGDON PA-
338 PM EDT THU JUL 10 2014
...A STRONG THUNDERSTORM IS AFFECTING THE AREA...
AT 338 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RAMBLEWOOD...MOVING SOUTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
WHIPPLE DAM STATE PARK AROUND 350 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BARRVILLE.
LAT...LON 4070 7793 4072 7789 4074 7782 4072 7778
4073 7773 4070 7760 4058 7758
TIME...MOT...LOC 1938Z 301DEG 15KT 4075 7792
DEVOIRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 9:12 PM EDT | Special Weather Statement | CTP | Carbon | 33 min |
| Jul 10, 3:29 PM EDT | Special Weather Statement | CTP | Centre | 46 min |
| Jul 10, 3:38 PM EDT | Special Weather Statement | CTP | Mifflin | 37 min |
| Jul 10, 3:45 PM EDT | Special Weather Statement | CTP | Franklin | 30 min |
| Jul 10, 3:51 PM EDT | Special Weather Statement | CTP | Blair, Huntingdon | 39 min |
| Jul 10, 4:14 PM EDT | Special Weather Statement | CTP | Franklin | 31 min |
| Jul 10, 4:19 PM EDT | Special Weather Statement | CTP | Juniata, Mifflin | 26 min |
| Jul 10, 4:46 PM EDT | Special Weather Statement | CTP | Juniata | 29 min |
| Jul 10, 4:49 PM EDT | Special Weather Statement | CTP | Huntingdon | 41 min |
| Jul 10, 6:11 PM EDT | Special Weather Statement | CTP | Dauphin | 34 min |
| Jul 10, 6:57 PM EDT | Areal Flood Advisory | CTP | Dauphin | 3 hr |
| Jul 10, 7:13 PM EDT | Special Weather Statement | CTP | Lebanon | 47 min |
| Jul 10, 7:22 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, Lebanon | 68 min |
| Jul 10, 7:24 PM EDT | Special Weather Statement | CTP | York | 36 min |
| Jul 10, 7:59 PM EDT | Special Weather Statement | CTP | York | 46 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.